Impact factor 0.175

Signa Vitae

Journal of Intensive Care and Emergency Medicine

An Unnoticed Case; Hypermagnesemia at the Emergency Department

Abstract

Introduction. Hypermagnesemia generally develops in people with renal function disorders or due to exogen Mg intake for constipation. Hospitalized cases of fatal hypermagnesemia are rare in the literature. The aim of this case report was to see if fatal progression could be due to delayed diagnose.

Case Presentation. A 61 year old woman presented at the emergency department (ED) for the evaluation of her symptoms which were leg pain, weakness, nausea, constipation and general debility. In her prior history, she had used magnesia calcine for laxative until two weeks before. Electrocardiography showed atrial fibrillation with high ventricular respond (HVRAF). Initial serum magnesium (Mg) concentration was 6.80 mEq/l. 10% calcium gluconate with 20 ml used to antagonize symptoms for treatment. Intravenous (IV) metoprolol was used for HVRAF but the patient was unresponsive. On the second day Mg rose to 7.06 mEq/l. The patient’s consciousness was altered, she developed lethargy, and hemodynamic instability was revealed. In addition, respiratory distress was present and patient was intubated. Therefore, she was diagnosed with a suspected Mg intoxication due to laxative use. Continuous hemodiafiltration (CHDF) was urgently used to decrease Mg. On the third day the patient was unresponsive to the treatment and died in intensive care unit (ICU).

Conclusion. Patients with nonspecific symptoms due to a prolonged laxative use can be admitted to the ED. Hypotension, altering consciousness and cardiac dysthymias can be revealed quickly and therefore the progress is fatal. Mg intoxication must be noticed early in the ED. IV calcium directly antagonises the effects of magnesium. It can reverse effects such as cardiac arrhythmias. IV normal saline must be used for supportive treatment and if those not responding to intravenous calcium and other supportive measures, CHDF must be used urgently for all patients with features of life threatening hypermagnesemia.

Keywords: Emergency Department, Laxative, Hypermagnesemia

Read More

Pediatric ischemic stroke – an unlikely diagnosis: a report of three cases

Abstract

Pediatric ischemic stroke is a rare and devastating disease. A patient presenting with acute neurological deficit should raise suspicion of a possible stroke. However, stroke “mimics” account for a majority of suspected stroke cases in childhood. We present three cases of pediatric acute ischemic stroke, two of which are arterial, and one caused by thrombosis of venous sinuses. In the first case, we present a 16-year old male patient was admitted to our hospital due to a rare Artery of Percheron occlusion. The second case represents a 17-year old female patient with thrombosis of multiple cerebral venous sinuses, venous infarctions and secondary hemorrhages. As the third case, we present 6-year old male patient with a herpes simplex infection and a vertebrobasilar stroke. All three patients had experienced an altered mental status and other nonspecific symptoms. Due to its rarity, diverse clinical presentation, and lack of randomized control trials regarding treatment, ischemic stroke poses a great challenge to pediatricians.

Keywords: Pediatric ischemic stroke, stroke, acute ischemic stroke, thrombosis

Read More

Atypical Cerebral Infarction in a Patient Suspected Ingestion of Synthetic Cannabinoids

Abstract

Background: Synthetic cannabinoids are recreational street drugs with many known adverse effects.

Case presentation: Here we present the case of an atypical cerebral infarction in a patient with a suspected ingestion of synthetic cannabinoids.

Conclusion: Although synthetic cannabinoids use is not conventionally associated with stroke, some case reports describe cerebral infarction and myocardial infarction with significant synthetic cannabinoids intake. Emergency physicians should know the association of synthetic cannabinoids with seizures, myocardial infarction, and now possibly ischemic stroke.

Key words: stroke, cannabinoids, synthetic cannabinoids, case report

Read More

Misleading presentation of ruptured abdominal aortic aneurysm and the role of point-of-care ultrasound for diagnosis

Abstract

If not recognized and treated early enough, the rupture of abdominal aortic aneurysm (rAAA) embodies a devastating medical emergency. It is associated with high morbidity and mortality which can reach up to 100 % in untreated individuals. Patients are usually hypotensive, shocked, complain of pain in the abdomen or back, and can have a palpable pulsatile abdominal mass. rAAA can be misdiagnosed due to patient’s comorbidities, site of rupture, or unusual presentations. Unusual clinical presentations include transient lower limb paralysis, right hypochondrial pain, groin pain, testicular pain, iliofemoral venous thrombosis, and others. When ruptured abdominal aneurysm is suspected an emergency ultrasound should be performed. In this article we are going to present a patient with unusual presentation of ruptured abdominal aneurysm and the importance of point-of-care ultrasound in similar cases.

Key words: abdominal aortic aneurysm, rupture, point-of-care ultrasound

Read More

A rare consequence of trauma: Chylothorax

Abstract

Chylothorax is defined as the lymphatic fluid accumulation in the pleural space due to the obstruction or injuries in the ductus thoracicus. The incidence of chylothorax due to blunt and penetrating traumas is low at a rate of 0.2-3%. This case presentation intends to evoke chylothorax as a rare cause of pleural effusion due to injuries.

A 27-day-old infant was brought to the emergency department with the complaint of a sudden respiratory distress developing after falling off the couch. The respiratory rate was 62, the pulse rate was 174, and the oxygen saturation rate was 68%. In the physical examination, the respiratory sounds were diminished bilaterally. The patient was intubated. As the saturation levels did not improve after intubation, a needle aspiration was performed bilaterally in the anterior axillary line with a prediagnosis of massive haemothorax. A yellowish fluid was aspirated from the pleural space bilaterally. Chest tubes were inserted bilaterally to treat respiratory distress due to mass effect of chylothorax. Massive chylothorax cases may result in serious complications leading to respiratory distress and cardiac dysfunction. An early diagnosis and appropriate treatment can be life-saving in these patients.

Key words: chylothorax, trauma, pleural effusion

Read More

Page 1 of 24

© 2019. Signa Vitae. Except where otherwise noted, content on this site is licensed under a Creative Commons Attribution 4.0 International license.